Indiana, 2024Tornadoes and Flash Flood in Indiana, July 30, 2024
July 30, 2024 · NWS PAH · 17 events in 5 counties and zones
A particularly explosive storm environment developed on the afternoon of the 30th. MLCAPE values rose to 3500 J/kg, 0-3 km CAPE of 100-150 J/kg, effective bulk shear of 40 kts, and 0-3 km shear of 20-30 kts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $610,000
- Crop damage
- $20,000
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A particularly explosive storm environment developed on the afternoon of the 30th. MLCAPE values rose to 3500 J/kg, 0-3 km CAPE of 100-150 J/kg, effective bulk shear of 40 kts, and 0-3 km shear of 20-30 kts. Temperatures rose to the low 90s with dew points in the upper 70s to near 80, yielding heat index values near 110. For Southwest Indiana, the storms moved through late afternoon towards sunset. A more complex setup occurred relative to Illinois and Kentucky. A robust cluster of storms moved southeastward through Gibson County towards Evansville, bringing down trees and powerlines in Patoka and Princeton while damaging corn. A semi truck was overturned at the Toyota plant south of Princeton. Meanwhile, a north-south line of storms moving into Posey County accelerated eastward into Evansville with widespread reports of wind damage in Vanderburgh County. Near Melody Hill, just east of the airport, the intersecting boundary with these two clusters spun up an EF-1 tornado that tracked southeastward into Warrick County lifting northeast of Newburgh. Straight-line wind damage occurred in Warrick County north and south of the tornado track. The following day, one person (65m) passed away due to a heart attack sustained while cleaning up tree debris in Newburgh.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 30, 9:24 AM EST, 1 hour 33 minutes earlier. Its key messages:
- Dangerous heat and humidity will continue building across the region this week. Heat index readings of 105 to 115 are expected.
- Daily storm chances exist with some storms potentially strong to severe Today thru Tomorrow. Heavy rainfall capable of flash flooding is also a potential hazard.
Area forecast discussion, Jul 30, 9:24 AM EST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
924 AM CDT Tue Jul 30 2024
.KEY MESSAGES...
- Dangerous heat and humidity will continue building across the
region this week. Heat index readings of 105 to 115 are
expected.
- Daily storm chances exist with some storms potentially strong
to severe Today thru Tomorrow. Heavy rainfall capable of
flash flooding is also a potential hazard.
&&
.UPDATE...
Issued at 923 AM CDT Tue Jul 30 2024
Adjusted PoPs upward over SWIN and vicinity for the approaching
convective complex. Expecting another one that is currently
developing over Iowa to make its way southeast into the area by
22-23z. MLCAPEs are high already this morning with dewpoints in
the mid 70s the leading central IL complex may impact
instability a bit but it does look like it will remain robust
through late afternoon. Northwesterly shear/CAPE combo and
Theta-e differences of 30 to 35 K suggest an enhanced wind
damage potential with thunderstorms this evening and will be
adjusting messaging upward for that. With PWAT values around or
slightly higher than 2 inches hydro will be a concern as well
although the progressive nature of the MCS may mitigate total
rainfall amounts. Evaluating 12z highres guidance and obs for a
short fused flash flood watch for parts of SERN IL/SWIN/NW KY
later this morning.
&&
.DISCUSSION...
Issued at 200 AM CDT Tue Jul 30 2024
The Monday-Monday night convective chances will more or less rinse
and repeat for Today-Tonight. Another upstream MCS is expected
to blow up again later today-tonight, topping the building ridge
and riding its northwesterlies down into our area. We'll retain
sufficiently similar instability/shear/moisture to sustain a
strong-severe storm potential, with a broad SLGT risk SVR
painted across all but our far southwest (MRGNL there). WPC
paints similarly with MRGNL-SLGT excessive rainfall potential.
Even with the blow-off/debris clouds, we'll heat up nicely
Today as we did in the headline areas yesterday. As a result,
we've expanded the Advisory to include our remnant northeast
counties, where 105s should be safely reached and potentially
rise to near 110. In the Excessive Heat Warning area, up to 115
is still possible.
H5 heights continue rising with capping temps as well for
Wednesday. This should further supress all but our northeast and
eastern rim counties from pops, while extreme heat indices
prevail another day and headlines sustain. It's possible we'll
be expanding the Warning on Wednesday, but we'll see how Today
pans out first. Some headline expansion into Thursday is
possible as well.
Extreme heat will tamp down by week's end as a developing long
wave trof drops across the Great Lakes and Ohio Valley. This
will ramp up pops, clouds, and drop temps a little, though it'll
still be hot/in the 90s, just not as extreme and thus likely
less than headline categories as we head into next weekend-early
next week.
&&
.AVIATION /12Z TAFS THROUGH 12Z TUESDAY/...
Issued at 200 AM CDT Tue Jul 30 2024
Outside of predawn patchy fog potential, convective chances
again later today-tonight offer the best chance for flight
restricting categories. Otherwise anticipate a generally VFR
forecast in between said bouts of patchy fog/low cloud or
storms.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory until 8 PM CDT Wednesday for ILZ075>078-081>083-
086-087-090-091.
Excessive Heat Warning until 8 PM CDT Wednesday for ILZ080-084-
085-088-089-092>094.
MO...Heat Advisory until 8 PM CDT Wednesday for MOZ100-107.
Excessive Heat Warning until 8 PM CDT Wednesday for MOZ076-086-
087-108>112-114.
IN...Heat Advisory until 8 PM CDT /9 PM EDT/ Wednesday for INZ081-
082-085>088.
KY...Heat Advisory until 8 PM CDT Wednesday for KYZ007>022.
Excessive Heat Warning until 8 PM CDT Wednesday for KYZ001>006.
&&
UPDATE...JGG
DISCUSSION...JGG
AVIATION...KCHazardous weather outlook, Jul 30, 9:28 AM EST, 1 hour 29 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
928 AM CDT Tue Jul 30 2024
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-311430-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
928 AM CDT Tue Jul 30 2024 /1028 AM EDT Tue Jul 30 2024/
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
Thunderstorms capable of heavy rain and gusty or damaging winds
will be possible through late this morning over parts of southeast
Illinois, southwest Indiana and perhaps northwest Kentucky. A
second complex of storms is forecast to move into the region late
this afternoon. This line may be more organized with stronger
damaging wind gust and heavy rain potential. The risk of severe
weather has increased over southwest Indiana and southeast
Illinois and may move as far south as Cape Girardeau or Paducah
and vicinity later this evening. Flash flooding may also occur if
storms linger over any area for a long period of time.
Dangerous heat index values are expected with peak afternoon heat
indices will range from 105 to 115.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Daily storm chances will contain heavy rain with localized
flooding potential as their main hazard, though lightning and
gusty winds will be possible with stronger storms as well.
Afternoon heat indices through Friday will range into and through
the triple digits.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is likely across much of southeast IL,
southwest Indiana and northwest Kentucky and may become necessary
over the entire area before the day is over.
JGG
Event by event
14 thunderstorm wind, 2 tornado, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Pike
- When
- July 30, 10:57 AM EST to 11:00 AM EST
- Where
- Pike County, 0.25 mi WNW of Petersburg to 0.56 mi N of Willisville
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 38.501, -87.284
As thunderstorms moved southeastward across Petersburg, a tree was blown down on North St. Additionally, a tree fell near the intersection of IN-57 and County Rd 150 W.
Thunderstorm Wind, Pike
- When
- July 30, 11:09 AM EST
- Where
- Pike County, 2 mi SSE of Winslow
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 38.356, -87.200
A tree was blown down onto IN-364 near Winslow.
Thunderstorm Wind, Spencer
- When
- July 30, 10:32 AM CST
- Where
- Spencer County, 0.22 mi SE of Dale
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 38.168, -86.977
A tree was downed by thunderstorm winds east of Dale on IN-62.
Thunderstorm Wind, Gibson
- When
- July 30, 4:50 PM CST to 4:59 PM CST
- Where
- Gibson County, 0.88 mi SW of Patoka to 1.74 mi SE of Princeton
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $40,000
- Crop damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 38.410, -87.590
A powerful line of storms moving southeastward brought down trees and powerlines in Patoka, Princeton, and in northern portions of Gibson County, while corn fields were flattened.
Thunderstorm Wind, Gibson
- When
- July 30, 5:07 PM CST
- Where
- Gibson County, 0.53 mi SE of King
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.294, -87.564
A semi-trailer was blown over in the Toyota parking lot south of Princeton.
Thunderstorm Wind, Vanderburgh
- When
- July 30, 5:25 PM CST
- Where
- Vanderburgh County, 1.47 mi W of Inglefield
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 38.119, -87.597
Thunderstorm winds sweeping through Vanderburgh County brough down wires and power poles on N St. Joseph Ave.
Thunderstorm Wind, Vanderburgh
- When
- July 30, 5:26 PM CST to 5:30 PM CST
- Where
- Vanderburgh County, Evansville Skyln Arp to 1.35 mi N of Evansville
- Measured
- 61 kt (70 mph) measured gust
- Property damage
- $30,000
- Reported by
- Trained Spotter
- Coordinates
- 38.020, -87.580
A surging segment of the thunderstorm line crossing Evansville brought down wires in North Park and on the 3700 block of Stringtown Rd, according to public reports. A trained spotter measured gusts to 70 mph near Bedford Ave.
Tornado, Vanderburgh
- When
- July 30, 5:30 PM CST to 5:34 PM CST
- Where
- Vanderburgh County, 1.16 mi E of Erskin to 2.26 mi NE of Smythe
- Rating
- EF1
- Path length
- 3.69 mi
- Path width
- 250 yd
- Continued into
- Warrick, In (PAH)
- Property damage
- $35,000
- Crop damage
- $3,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.050, -87.509
An EF-1 tornado began just east of Evansville Regional Airport in the Melody Hill Community as intersecting boundaries met up with a surge in the storm line. After uprooting trees near the Oak Hill School, the tornado moved east-southeastward, damaging light fixtures and destroying a structure at the Goebel Soccer Complex. The tornado crossed I-69, eventually entering into Warrick County. Estimated peak winds for the Vanderburgh County portion of the tornado were 105 mph.
Tornado, Warrick
- When
- July 30, 5:34 PM CST to 5:42 PM CST
- Where
- Warrick County, 1.11 mi W of Stevenson to 2.05 mi NNW of Dayville
- Rating
- EF1
- Path length
- 7.3 mi
- Path width
- 300 yd
- Property damage
- $350,000
- Crop damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.023, -87.450
An EF-1 tornado that began just east of the Evansville Regional Airport tracked east-southeastward, crossing from Vanderburgh County to Warrick County. The tornado crossed several fields before reaching more populated neighborhoods from Bell Rd onward. The majority of the damage was caused by downed trees and large tree limbs. Several trees fell into homes causing damage. A few homes also suffered roof and gutter damage. There was very substantial tree damage along Telephone Rd to Fuquay Rd. The tornado eventually lifted between Wethers Rd and IN-61 in the Victoria Hills area. Estimated peak winds for the Warrick County portion, and the tornado as a whole, were 110 mph.
Thunderstorm Wind, Vanderburgh
- When
- July 30, 5:34 PM CST
- Where
- Vanderburgh County, 2.34 mi E of Erskin
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 38.050, -87.487
A large tree fell onto a garage/in-law residence on Millersburgh Rd, half a mile from I-69, with a limb from the tree penetrating living quarters. Roofing collapsed onto a car in the garage.
Flash Flood, Vanderburgh
- When
- July 30, 5:35 PM CST to 7:10 PM CST
- Where
- Vanderburgh County, 1.81 mi SSW of Harwood to 0.75 mi SW of Smythe
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.977, -87.597
Flash flooding developed in Evansville, including water over all four lanes of N. 1st Ave in multiple places. Roughly an inch of rain fell in under an hour in portions of Evansville.
Thunderstorm Wind, Warrick
- When
- July 30, 5:37 PM CST
- Where
- Warrick County, 0.83 mi SSW of Paradise
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Amateur Radio
- Coordinates
- 37.969, -87.386
A large tree was brought down by downdraft winds along Lincoln Ave, smashing a fence.
Thunderstorm Wind, Warrick
- When
- July 30, 5:38 PM CST to 5:41 PM CST
- Where
- Warrick County, 1.68 mi NW of Paradise to 1.14 mi ENE of Paradise
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Emergency Manager
- Coordinates
- 37.996, -87.403
Winds south of the tornadic circulation brought trees down near Nolia Ln and County Rd 850W. Further east, amateur radio reported that thunderstorm winds flung a tree into a fence on Anderson Rd, collapsing a brick wall. The NWS storm survey identified these areas as south of the main track, with this damage the result of the rear-flank downdraft.
Thunderstorm Wind, Warrick
- When
- July 30, 5:38 PM CST to 5:41 PM CST
- Where
- Warrick County, 0.56 mi N of Newburgh to 1.85 mi E of Newburgh
- Measured
- 52 kt (60 mph) estimated gust
- Deaths
- 0 direct, 1 indirect
- Property damage
- $5,000
- Reported by
- County Official
- Coordinates
- 37.958, -87.422
Tree damage occurred in Newburgh as a surging storm line moved through. The following day, an individual suffered a heart attack while cleaning up debris and passed away (65m, indirect).
Thunderstorm Wind, Warrick
- When
- July 30, 5:40 PM CST to 5:43 PM CST
- Where
- Warrick County, 1.29 mi SW of Chandler to 0.87 mi SE of Chandler
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Crop damage
- $2,000
- Reported by
- Amateur Radio
- Coordinates
- 38.036, -87.386
Tree damage occurred in the Castle Garden and Chandler area. Corn was blown over and a few metal pieces were thrown from structures.
Thunderstorm Wind, Warrick
- When
- July 30, 5:42 PM CST to 5:47 PM CST
- Where
- Warrick County, 0.78 mi WNW of Boonville to 0.87 mi SE of Boonville
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Public
- Coordinates
- 38.054, -87.283
Several trees and powerlines were downed in Boonville and a front porch was shifted as a powerful surge in the storm line moved southeastward through the town.
Thunderstorm Wind, Spencer
- When
- July 30, 5:56 PM CST to 6:00 PM CST
- Where
- Spencer County, 1.97 mi NE of Enterprise to 0.56 mi NNE of Rockport
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 37.867, -87.151
A few trees were downed near the Rockport area as storms moved east-southeastward through Spencer County, including along County Rd 500.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, July 30, 20241 death · $156,000 · 1 in hail · 92 events
- Flash Flooding and Damaging Winds in Tennessee, July 30, 20244 injured · $903,000 · 61 kt wind · 42 events
- Wildfire in Colorado, July 30 to 31, 20241 death · 1 event
- Heat in Louisiana, July 30, 20241 death · 1 event
- Flash Flooding in Vermont, July 30, 2024$10 million · 8 events
- Flash Flood and Damaging Winds in North Carolina, July 30, 2024$365,000 · 60 kt wind · 13 events
- Damaging Winds in Kentucky, July 30, 2024$73,000 · 65 kt wind · 8 events
- Hail and Damaging Winds in North Dakota, July 30, 2024$70,000 · 1 in hail · 7 events
- Excessive Heat in Mississippi, July 30 to 31, 202444 events
- Flash Flooding and Hail in Tennessee, July 30, 20241 in hail · 43 events
- Flash Flooding and Damaging Winds in Kentucky, July 30 to 31, 202452 kt wind · 42 events
- Excessive Heat in Tennessee, July 30 to 31, 202442 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1203535, 1203536, 1203533, 1203564, 1203568, 1203576, 1203577, 1203586, 1203587, 1203588, 1203575, 1203580, 1203570, 1203581, 1203585, 1205690, 1203573.